Nebraska, 2002High Wind in Nebraska, May 21, 2002
May 21, 2002 · NWS GLD · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 21, 2:15 PM MST, 45 minutes earlier.
Area forecast discussion, May 21, 2:15 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
315 PM MDT TUE MAY 21 2002
...HIGH WIND WARNING FOR FAR EAST COLORADO AND FAR WESTERN
KANSAS AND A WIND ADVISORY ELSEWHERE TO CONTINUE THROUGH MIDNIGHT...
PREVIOUS FORECAST REASONING REMAINS IN EFFECT...BUT HAVE MADE
A LAST MINUTE CHANGE TO THE WINDS THIS EVENING.
HAVE NOW DECIDED TO GO WITH A HIGH WIND WARNING FOR THE FAR
EASTERN COLORADO ZONES AND THE FIRST STRIP OF COUNTIES IN FAR
NORTHWEST KANSAS AND THE ONE EXTREME SOUTHWEST NEBRASKA ZONE.
WIND SPEEDS HAVE ACTUALLY INCREASED THROUGH THE AFTERNOON AND
ARE NOW BUMPING UP AGAINST HIGH WIND WARNING CRITERIA. A 50 KNOT LOW
LEVEL JET IS ALSO SHOWING UP IN THE ETA NEAR THE COLORADO KANSAS
BORDER. HAVE THEREFORE GONE WITH A HIGH WIND WARNING ALONG THE
COLORADO KANSAS NEBRASKA BORDER AREA THROUGH MIDNIGHT.
WINDS ARE EXPECTED TO DIMINISH AFTER ABOUT 06Z AS THE SURFACE
TROUGH MOVES THROUGH THE CWFA.
.GLD...HIGH WIND WARNING THROUGH MIDNIGHT MDT FOR THE COUNTIES IN
COLORADO NEBRASKA AND KANSAS ALONG THE EASTERN COLORADO BORDER.
A WIND ADVISORY CONTINUES THROUGH MIDNIGHT MDT ACROSS THE
REMAINDER OF THE FORECAST AREA.
LOCKHART
In the hours before
Special weather statement, May 21, 9:45 AM MST, 5 hours 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-212200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT TUE MAY 21 2002
HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS NORTHEAST
COLORADO.
A STORM SYSTEM WILL MOVE ACROSS THE NORTHERN ROCKIES TODAY. A
SURFACE TROUGH OF LOW PRESSURE WILL DEVELOP...STRENGTHEN AND
MOVE EASTWARD ACROSS THE EASTERN PLAINS OF COLORADO THIS AFTERNOON
AND EVENING. WARM TEMPERATURES ALOFT...CALLED A CAP...AND THE LACK OF
LOW LEVEL WIND CONVERGENCE...WILL INHIBIT THUNDERSTORM DEVELOPMENT
ACROSS NORTHEAST COLORADO UNTIL THE LATE AFTERNOON OR EVENING HOURS.
DURING THE EVENING HOURS ALONG THE SURFACE TROUGH...ISOLATED
THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST COLORADO AND MAY MOVE
INTO...OR DEVELOP ACROSS FAR WESTERN PORTIONS OF SOUTHWEST NEBRASKA
AND NORTHWEST KANSAS. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE
DUE TO THE COMBINATION OF ADEQUATE INSTABILITY AND WIND SHEAR.
LIMITED MOISTURE AVAILABILITY WILL LIMIT THE AREAL COVERAGE OF
THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS FROM SEVERE THUNDERSTORMS. THUNDERSTORMS WILL MOVE NORTHEAST
AT 45 MPH.
ACROSS THE ENTIRE AREA...SOUTH WINDS OF 25 TO 40 MPH WITH GUSTS UP TO
55 MPH WILL CONTINUE...OR DEVELOP THROUGH THE AFTERNOON AND EVENING
HOURS. A WIND ADVISORY IS IN EFFECT UNTIL MIDNIGHT MDT
(100 AM CDT)...AND ANY REPORTS ON THESE WINDS WOULD BE APPRECIATED.
RUBIN
High Wind, Red Willow
- When
- May 21, 3:00 PM MST
- Where
- Red Willow forecast zone
- Measured
- 52 kt (60 mph)
- Reported by
- NEWSPAPER
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
A strong upper level storm system over the western U.S. resulted in the development of an intense surface low pressure area across eastern Wyoming and Colorado during the day. A strong pressure gradient ahead of the low resulted in southerly winds increasing to 40 to 70 mph during the afternoon and early evening hours. Reports of minor damage to roofs and outbuildings were received from locations across extreme southwest Nebraska, along with occurrences of near zero visibility due to blowing dirt.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Alaska, May 21 to 31, 2002$1.0 million · 2 events
- High Wind in Nebraska, May 21, 20025 injured · $50,000 · 1 event
- High Wind in Colorado, May 21, 20021 injured · $60,000 · 66 kt wind · 12 events
- Wildfire in Arizona, May 21 to 31, 2002$100,000 · 1 event
- High Wind in Colorado, May 21, 2002$100,000 · 65 kt wind · 1 event
- Damaging Winds in Montana, May 21, 2002$75,000 · 62 kt wind · 4 events
- High Wind in Colorado, May 21, 20022 injured · 61 kt wind · 9 events
- High Wind in Nebraska, May 21, 2002$8,000 · 57 kt wind · 18 events
- High Wind in Kansas, May 21, 200260 kt wind · 9 events
- High Wind in Colorado, May 21, 200261 kt wind · 6 events
- Heavy Snow in Montana, May 21 to 22, 20026 events
- High Wind in South Dakota, May 21, 200252 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291750.